California, 2005

Debris Flow in California, January 3, 2005

January 3, 2005 · NWS SGX · 1 event in 1 county or zone

Continuous rock slides brought on by heavy snow closed The Narrows section of Highway 18 for days.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Continuous rock slides brought on by heavy snow closed The Narrows section of Highway 18 for days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jan 3, 2:00 AM PST, 11 hours earlier.

Area forecast discussion, Jan 3, 2:00 AM PST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 AM PST MON JAN 3 2005

.SYNOPSIS...RAIN AND MOUNTAIN SNOW WILL INCREASE TODAY AS A COLD
WINTER STORM APPROACHES FROM THE NORTHWEST. THE SHOWERS WILL BE
HEAVY AT TIMES TODAY AND INTO TUESDAY AND THERE WILL BE A CHANCE OF
THUNDERSTORMS. A WINTER STORM WARNING IS IN EFFECT INTO TUESDAY FOR
THE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL AREAS INTO
TUESDAY. A COOL MOIST WEST FLOW ALOFT WILL CONTINUE UNSETTLED
WEATHER INTO THE END OF THE WEEK WITH SMALL CHANCES OF SHOWERS AT
TIMES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LITTLE PRECIP HAS FALLEN SINCE MIDNIGHT...EXCEPT IN ORANGE COUNTY
WHERE ONE TENTH TO TWO TENTHS OF AN INCH OF RAIN HAS FALLEN LOCALLY.
THE MAIN ACTION REMIANS WEST AND NORTH OF LOS ANGELES. HOWEVER...
SOME ISOLATED CELLS ARE STARTING TO SHOW UP OVER THE WATERS AND
MOVING IN FROM THE SSW. SO EXPECTING INCXREASING SHOWERS OVER
COASTAL AREAS THIS EARLY MORNING. PLUS...THERE IS A BATCH OF MOISTURE
THAT IS NOW ENHANCING JUST TO THE SOUTH...AND IT WILL LIKELY SPREAD
MODERATE SHOWERS OVER THE AREA OVER THE NEXT 4 HOURS.

BUT THE COLD FRONT DOES SEEM TO HAVE SLOWED DOWN. IT NOW LOOKS TO
START MOVING IN SLOWLY FROM NW TO SE THIS AFTERNOON THROUGH TUESDAY.
LATEST MODELS HAVE BACKED DOWN ON PRECIP AMOUNTS AND WIND GUSTS...
BUT WILL NOT TAMPER WITH THAT. PRESSURE GRADIENTS REMAIN LESS THAN
5 MB ONSHORE THROUGH TUE MORNING...AND 700 MB SW WINDS NEVER GET
ABOVE 25 KNOTS. BUT LOCAL WIND GUSTS NEAR THUNDERSTORMS THIS PM
COULD BECOME QUITE STRONG. THE LI IS NEAR ZERO THIS PM OVER MUCH OF
THE AREA. COULD BE THUNDER SNOW IN THE MOUNTAINS...AND THE WSW LOOKS
APPROPRIATE. SOILS ARE SATURATED...SO WILL CONTINUE THE FLASH FLOOD
WATCH. DAY SHIFT WILL LIKELY ISSUE SOME FLASH FLOOD WARNINGS ONCE
THE CELLS INCREASE THIS PM. SNOW LEVEL WILL LOWER TO 3000 FEET
TONIGHT INTO TUESDAY MORNING. POSSIBLE WATERSPOUTS OVER THE WATERS
TODAY.

RAIN AMOUNTS FROM THIS STORM WILL RANGE FROM ABOUT 1 TO 2 INCHES IN
THE COASTAL AREAS AND 3 TO 5 INCHES ON THE COASTAL MOUNTAIN SLOPES
AND FOOTHILLS. UP TO AN INCH OF RAIN COULD FALL IN THE DESERTS.
RAINFALL TOTALS WILL GENERALLY BE LARGER N AND LESS TO THE S. SNOW
ACCUMULATIONS SHOULD RANGE FROM UP TO TWO FEET IN THE SDB MOUNTAINS
WITH ABOUT 8 INCHES IN THE SAN MOUNTAINS. THERE COULD BE A LITTLE
SNOW IN THE UPPER DESERTS TUE AS THE COLDER AIR MOVES IN.

THE 543 TROF LINE IS FINALLY THROUGH BY TUE PM. ISOLATED CONVECTION
POSSIBLE TUE PM IN THE COLD AIR...AND LI STILL AROUND 2. COOL...MOIST
WESTERLY 558 CYCLONIC FLOW CONTINUES WED FOR CLOUDY SKIES AND A
CHANCE OF SHOWERS.

MODELS NOW DEPICT A STRONGER STORM THU NIGHT THROUGH FRIDAY. BUT
RUNS HAVE BEEN INCONSISTENT. AT LEAST SLIGHT CHANCE WILL SUFFICE
FOR NOW. WINDS LOOK STRONG WITH THE FRIDAY SYSTEM WITH A LARGE
WESTERLY 120 KT JET MAX DEVELOPING OVER OUR AREA AND JUST TO THE
SOUTH. IF NEXT TWO RUNS ARE CONSISTENT...THE FRI-SAT STORM MAY BE
THE STRONGER SYSTEM OVER TODAYS. YET ANOTHER STORM WITH AN EVEN
STRONGER JET MAX LOOKS POSSIBLE BY SUN. THE WET PATTERN CONTINUES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON..SEE LAXFFASGX.

WINTER STORM WARNING FOR THE SAN BERNARDINO...RIVERSIDE AND SAN
DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200 PM TUESDAY...SEE
LAXWSWSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

HAZARDOUS WEATHER OUTLOOK...SEE LAXHWOSGX.

&&

MACKECHNIE
Hazardous weather outlook, Jan 3, 6:00 AM PST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST MON JAN 3 2005

CAZ042-043-048-050-055-056-057-058-060-041400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
600 AM PST MON JAN 3 2005

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG WINTER STORM WILL BRING HEAVY RAIN...THUNDERSTORMS...AND
MOUNTAIN SNOW TODAY. STRONG...GUSTY WINDS WILL ACCOMPANY THIS STORM...
MAINLY IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING. THERE
COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP TERRAIN
AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY MAY
BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES THROUGH TONIGHT.

WATERSPOUTS AND THUNDERSTORMS ARE POSSIBLE OVER THE COASTAL WATERS
TODAY AND TONIGHT.

A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL AREAS BELOW 5000 FEET
UNTIL TUESDAY AFTERNOON...SEE LAXFFASGX.

A WINTER STORM WARNING HAS BEEN ISSUED FOR THE SAN BERNARDINO...
RIVERSIDE AND SAN DIEGO COUNTY MOUNTAINS ABOVE 5000 FEET UNTIL 200
PM TUESDAY...SEE LAXWSWSGX.

A MARINE WEATHER STATEMENT HAS BEEN ISSUED FOR POSSIBLE THUNDERSTORMS
AND WATERSPOUTS OVER THE COASTAL WATERS...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY.

A STRONG WINTER STORM WILL BRING HEAVY RAIN AND MOUNTAIN SNOW INTO
TUESDAY. PERIODS OF GUSTY WINDS WILL ACCOMPANY THIS STORM...THE
STRONGEST IN THE MOUNTAINS. THE RAIN COULD CAUSE LOCAL FLOODING.
THERE COULD ALSO BE ROCK AND MUD SLIDES...ESPECIALLY IN STEEP
TERRAIN AND IN AND BELOW THE RECENTLY BURNED AREAS. LOCAL VISIBILITY
MAY BE REDUCED TO NEAR ZERO IN THE MOUNTAINS IN SNOW...BLOWING SNOW
AND DENSE FOG.

THERE WILL BE A CHANCE OF THUNDERSTORMS WITH DEADLY LIGHTNING AND
POSSIBLE BRIEF HEAVY RAIN...STRONG GUSTY WINDS AND HAIL. FUNNEL
CLOUDS AND WATERSPOUTS WILL ALSO BE POSSIBLE.

STRONG RIP CURRENTS WILL BE PRESENT AT AREA BEACHES TUESDAY.

THE WEATHER PATTERN WILL REMAIN UNSETTLED WITH PERIODS OF SHOWERS
POSSIBLE INTO THE END OF NEXT WEEK. SOME MODELS EVEN HINT AT AN
STRONGER STORM BY THIS WEEKEND.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTER ACTIVATION WILL
LIKELY BE NEEDED THIS AFTERNOON THROUGH TUESDAY MORNING.

MACKECHNIE

In the hours before

Local storm report, Jan 3, 10:30 AM PST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1030 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     SNOW             PHELAN                  34.43N 117.57W
01/03/2005  0.0 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SNOWING AND BEGINNING TO STICK IN PHELAN AT THE 4200 FOOT
            LEVEL.

1013 AM     SNOW             1 W CAJON SUMMIT        34.35N 117.46W
01/03/2005  0.0 INCH         SAN BERNARDINO     CA   AMATEUR RADIO

            SNOWFALL REPORTED ON I-15 AND OAKHILL ROAD

1015 AM     SNOW             LAKE ARROWHEAD          34.26N 117.19W
01/03/2005  4.0 INCH         SAN BERNARDINO     CA   AMATEUR RADIO

            ALSO 1/4 MILE VISIBILITY IN FOG

&&

PURPURA
Local storm report, Jan 3, 11:45 AM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1145 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY SNOW       IDYLLWILD-PINE COVE     33.75N 116.72W
01/03/2005  3.0 INCH         RIVERSIDE          CA   TRAINED SPOTTER

            HEAVY SNOW IN IDYLLWILD 2 TO 3 INCHES IN LAST HOUR.
            SPOTTER RIV 227 SAYS THE SNOW IS WET AND SLUSHY.

1115 AM     HEAVY RAIN       HESPERIA                34.42N 117.30W
01/03/2005  0.38 INCH        SAN BERNARDINO     CA   TRAINED SPOTTER

            ALSO SOME STREET FLOODING IN TOWN

&&

PURPURA
Local storm report, Jan 3, 11:54 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1154 AM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY SNOW       BIG BEAR LAKE           34.24N 116.89W
01/03/2005  9.0 INCH         SAN BERNARDINO     CA   PUBLIC

            SPOTTER REPORTS ROADS AS EXTREMELY DANGEROUS.

&&

PURPURA
Local storm report, Jan 3, 12:04 PM PST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1204 PM PST MON JAN 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 AM     HEAVY SNOW       1 E BIG BEAR LAKE       34.24N 116.88W
01/03/2005  5.5 INCH         SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER SBD403 IS AT LAKE LEVEL AROUND 6800 FEET.

&&

PURPURA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, P Sw San Bernardino

When
January 3, 1:00 PM PST to 3:45 PM PST
Where
P Sw San Bernardino forecast zone
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437998.